California – Family Practice – Patient With Multiple Psychiatric Conditions And A Low Platelet Count Placed On Enbrel For Rheumatoid Arthritis

On 11/17/2008, a family practitioner first began treating the patient.  The family practitioner treated the patient for anxiety, panic disorder, neuropathic pain from an old left thigh stab wound, post-traumatic stress disorder, bipolar disorder, chronic insomnia, obesity, and hypothyroidism.

On 7/18/2013, the patient was seen in an emergency department.  The laboratory results from that visit indicated that the patient had a very low platelet count of 63,000 versus a normal platelet count of 140,000 to 150,000.  The laboratory results also stated that the mean corpuscular volume (MCV) was found to be 106.6.  The MCV is the average volume of red cells in a specimen.

On 7/19/2013, the patient was treated by the family practitioner.  The medical notes for that visit state that the patient “returns for follow up on an ER visit yesterday for abdominal pain.”  The notes also state, “Labs reveal macrocytic RBC indices.”

Red blood cell (RBC) indices are part of the complete blood count (CBC) test.  The indices also include MCV, hemoglobin amount per red blood cell (MCH), and the amount of hemoglobin relative to the size of the cell (hemoglobin concentration) per red blood cell (MCHC).

The MCV, MCH, and MCHC were all recorded in the patient’s laboratory results from the 7/18/2013 emergency department visit.

On 8/9/2013, the patient commenced treatment for rheumatoid arthritis by using the drug Enbrel, which was prescribed by the family practitioner, even though Enbrel can cause a low platelet count and even though the family practitioner knew or should have known that as of 7/19/2013, the patient’s platelet count was low.

On 10/8/2013, the patient informed the family practitioner that another clinic treating the patient noted that the patient’s platelet count was dropping and advised the patient to go directly to the hospital for a blood draw.  The family practitioner then discontinued the patient’s use of Enbrel, writing, “discussed fact that thrombocytopenia is a rare but recognized adverse side effect of Enbrel treatment.”

Additionally, any patient treated with Enbrel should have a Tuberculosis (TB) skin test prior to commencing therapy in order to confirm the absence of disease.

Contrary to standards, the family practitioner provided no documentation for the required pretreatment negative tuberculin skin test prior to the commencement of treatment with Enbrel.  In fact, not until 9/17/2014, more than one month after treatment with Enbrel commenced, was a negative TB skin test noted in the patient’s medical record.

On 10/18/2011, the family practitioner noted in the patient’s medical records that the patient was positive for hepatitis C.  Yet, the family practitioner never referred the patient to a liver specialist for hepatitis C.

The family practitioner allowed the patient to dictate the treatment by prescribing, on multiple occasions, medications that the patient had requested.

On 7/8/2009, the family practitioner prescribed clonidine for the patient for insomnia.  Clonidine is a drug normally used to treat hypertension, but it has been effectively used in low doses to treat insomnia in children on ADHD medications.  At that time, the patient’s blood pressure was charted as 110/60.

On 7/15/2009, the family practitioner discontinued the patient’s use of clonidine when the patient reported that the medicine was not effective for sleep and that it caused dizziness.  On that same date, the patient’s blood pressure was charted as 80/60.

Between 7/8/2009 and 7/15/2009, the patient was using the following medications with the family practitioner’s knowledge: fluoxetine, diphenhydramine, clonidine, and olanzapine.

On 8/16/2011, the family practitioner prescribed Saphris for the patient for insomnia, even though insomnia is a known side effect of Saphris.  By 9/9/2011, the patient stopped taking Saphris after claiming to have developed a tolerance for the medication.

The Board judged the family practitioner’s conduct as having fallen below the standard of care for multiple patients given failure to record a physical exam in the progress notes, failure to revise and update assessments or plans for those patients, and failure to include a problem list or medication list in his progress notes.

The family practitioner was placed on probation for 5 years with the stipulations of completing 40 hours annually of continuing medical education in the areas of deficient practice, a prescribing practices course at the Physician Assessment and Clinical Education Program, a medical record keeping course, an ethics course, a clinical training program equivalent to the Physician Assessment and Clinical Education Program, and undergo clinical practice monitoring.

State: California


Date: November 2016


Specialty: Family Medicine, Internal Medicine, Psychiatry


Symptom: Psychiatric Symptoms, Dizziness


Diagnosis: Drug Overdose, Side Effects, or Withdrawal, Psychiatric Disorder


Medical Error: Improper medication management


Significant Outcome: N/A


Case Rating: 2


Link to Original Case File: Download PDF



← Back to the search results